Islamic jury out on popping pills during Suhour as doctors give contradictory responses. Is it acceptable to pre-empt a headache and fatigue and pop paracetamol pills during suhour time to ward off caffeine, nicotine and sugar withdrawals?
The jury members is out on the practice. Health care practitioners, meanwhile, give contradictory responses. But, as a sensible person, we have to check the medical and health wise advice to keep the fasting and withdrawal.
Dr Mohammad Arif, internal medicine specialist at Global Hospital said it was safe for people to have an over-the-counter painkiller during suhour: “In order to acclimate the body to long hours of fasting, people sometimes do have paracetamol.
“For up to 70kg of weight taking two tablets and 50kg of weight up to one tablet during Suhour is not harmful. Usually the impact of the paracetamol lasts for five to six hours, which takes people through the most active part of the day.
“People have it only for a couple of days, until the body adapts to being without tea, coffee or sugar for long periods. I sometimes have a pain killer in the first few days myself to cope with the fatigue.”
However, Dr Arun Kumar Sharma, medical director and specialist neurologist at the Hyderabad Hospital Clinics cautioned people against indiscriminate consumption of paracetamols.
“These medicines may be available over the counter, but are painkillers and no medication must ever be taken without the evidence of a symptom. Pain-killers are symptomatic and prescribed only when headache, bodyache or fatigue symptoms appear and these do not have a preventive function.”
Citing a study conducted by the UK’s National Clinics in 2016, Dr Sharma said: “Paracetamols that people consider as the first step in pain management are very dangerous medicines as it has been found that nearly 74 per cent first time users with a single pill have reported gastro-intestinal (GI) bleeding.
“If an individual has any abrasions in the GI tract or unbeknown to him has a peptic ulcer, taking a paracetamol without any pain, can irritate the lining of the stomach and aggravate an ulcer resulting in GI bleeding.
“This research conducted in UK was a combined or collated report based on a cohort of 5 studies conducted on people who were in a habit of taking paracetamols to pre-empt pain,” he added.
Besides the GI bleeding risk, indiscriminate use of paracetamols for those who already have co-morbidities like cardio vascular disease, high blood pressure could aggravate their conditions.
“The study results showed that nearly 47 per cent of users showed side effects from consuming paracetamols without supervision, 36 per cent reported GI bleeding. Certain advanced age group of people who are already predisposed to certain age-related condition must not pop such pills indiscriminately,” he warned.
Rania Hashimi, a patient visiting Apollo Hospitals, said: “I have been in a habit of popping two pills of paracetamol on the first two days of Ramadan after Suhour for at least 15 years. I am strongly addicted to coffee and need a sugar fix as well.
“So during the Holy Month, until my body gets used to the new routine, I take the pain killers and it has seen me through the first week of fasting without any incident.”
Seema Jallal said: “I used to have terrible caffeine withdrawal symptoms for the first two or three days of Ramadan as I am used to having at least three or four cups of tea in the morning.
“In the last four years ever since I started popping two paracetamols with caffeine during suhour along with my antacid tablets, I have done exceedingly well.
“Although my distress lasted only two days of fasting, now I have these two pills throughout Ramadan after suhour and have had no complaints of any headache or fatigue. I checked with my gastroenterologist and he gave me the go ahead for it.”